On the Saxl graphs of primitive groups with soluble stabilisers
Algebraic Combinatorics, Volume 5 (2022) no. 5, pp. 1053-1087.

Let G be a transitive permutation group on a finite set Ø and recall that a base for G is a subset of Ø with trivial pointwise stabiliser. The base size of G, denoted b(G), is the minimal size of a base. If b(G)=2 then we can study the Saxl graph Σ(G) of G, which has vertex set Ø and two vertices are adjacent if and only if they form a base. This is a vertex-transitive graph, which is conjectured to be connected with diameter at most 2 when G is primitive. In this paper, we combine probabilistic and computational methods to prove a strong form of this conjecture for all almost simple primitive groups with soluble point stabilisers. In this setting, we also establish best possible lower bounds on the clique and independence numbers of Σ(G) and we determine the groups with a unique regular suborbit, which can be interpreted in terms of the valency of Σ(G).

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/alco.238
Classification: 20B15,  20E32,  20E28,  05C40
Keywords: Saxl graph, primitive group, base, soluble stabiliser
Burness, Timothy C. 1; Huang, Hong Yi 1

1 School of Mathematics University of Bristol Bristol BS8 1UG (UK)
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{ALCO_2022__5_5_1053_0,
     author = {Burness, Timothy C. and Huang, Hong Yi},
     title = {On the {Saxl} graphs of primitive groups with soluble stabilisers},
     journal = {Algebraic Combinatorics},
     pages = {1053--1087},
     publisher = {The Combinatorics Consortium},
     volume = {5},
     number = {5},
     year = {2022},
     doi = {10.5802/alco.238},
     language = {en},
     url = {https://alco.centre-mersenne.org/articles/10.5802/alco.238/}
}
TY  - JOUR
AU  - Burness, Timothy C.
AU  - Huang, Hong Yi
TI  - On the Saxl graphs of primitive groups with soluble stabilisers
JO  - Algebraic Combinatorics
PY  - 2022
DA  - 2022///
SP  - 1053
EP  - 1087
VL  - 5
IS  - 5
PB  - The Combinatorics Consortium
UR  - https://alco.centre-mersenne.org/articles/10.5802/alco.238/
UR  - https://doi.org/10.5802/alco.238
DO  - 10.5802/alco.238
LA  - en
ID  - ALCO_2022__5_5_1053_0
ER  - 
%0 Journal Article
%A Burness, Timothy C.
%A Huang, Hong Yi
%T On the Saxl graphs of primitive groups with soluble stabilisers
%J Algebraic Combinatorics
%D 2022
%P 1053-1087
%V 5
%N 5
%I The Combinatorics Consortium
%U https://doi.org/10.5802/alco.238
%R 10.5802/alco.238
%G en
%F ALCO_2022__5_5_1053_0
Burness, Timothy C.; Huang, Hong Yi. On the Saxl graphs of primitive groups with soluble stabilisers. Algebraic Combinatorics, Volume 5 (2022) no. 5, pp. 1053-1087. doi : 10.5802/alco.238. https://alco.centre-mersenne.org/articles/10.5802/alco.238/

[1] Aschbacher, Michael On the maximal subgroups of the finite classical groups, Invent. Math., Volume 76 (1984) no. 3, pp. 469-514 | DOI | MR | Zbl

[2] Aschbacher, Michael; Seitz, Gary M. Involutions in Chevalley groups over fields of even order, Nagoya Math. J., Volume 63 (1976), pp. 1-91 | DOI | MR | Zbl

[3] Bailey, Robert F.; Cameron, Peter J. Base size, metric dimension and other invariants of groups and graphs, Bull. Lond. Math. Soc., Volume 43 (2011) no. 2, pp. 209-242 | DOI | MR | Zbl

[4] Bosma, Wieb; Cannon, John; Playoust, Catherine The Magma algebra system. I. The user language, Volume 24, 1997 no. 3-4, pp. 235-265 Computational algebra and number theory (London, 1993) | DOI | MR | Zbl

[5] Bray, John N.; Holt, Derek F.; Roney-Dougal, Colva M. The maximal subgroups of the low-dimensional finite classical groups, London Mathematical Society Lecture Note Series, 407, Cambridge University Press, Cambridge, 2013, xiv+438 pages | DOI | MR

[6] Breuer, T. The GAP Character Table Library, Version 1.3.1, 2020 http://www.math.rwth-aachen.de/~Thomas.Breuer/ctbllib (GAP package)

[7] Burness, Timothy C. On base sizes for actions of finite classical groups, J. Lond. Math. Soc. (2), Volume 75 (2007) no. 3, pp. 545-562 | DOI | MR | Zbl

[8] Burness, Timothy C. Simple groups, fixed point ratios and applications, Local representation theory and simple groups (EMS Ser. Lect. Math.), Eur. Math. Soc., Zürich, 2018, pp. 267-322 | DOI | MR | Zbl

[9] Burness, Timothy C. Base sizes for primitive groups with soluble stabilisers, Algebra Number Theory, Volume 15 (2021) no. 7, pp. 1755-1807 | DOI | MR | Zbl

[10] Burness, Timothy C.; Giudici, Michael Classical groups, derangements and primes, Australian Mathematical Society Lecture Series, 25, Cambridge University Press, Cambridge, 2016, xviii+346 pages | DOI | MR

[11] Burness, Timothy C.; Giudici, Michael On the Saxl graph of a permutation group, Math. Proc. Cambridge Philos. Soc., Volume 168 (2020) no. 2, pp. 219-248 | DOI | MR | Zbl

[12] Burness, Timothy C.; Guralnick, Robert M.; Saxl, Jan On base sizes for symmetric groups, Bull. Lond. Math. Soc., Volume 43 (2011) no. 2, pp. 386-391 | DOI | MR | Zbl

[13] Burness, Timothy C.; Guralnick, Robert M.; Saxl, Jan Base sizes for 𝒮-actions of finite classical groups, Israel J. Math., Volume 199 (2014) no. 2, pp. 711-756 | DOI | MR | Zbl

[14] Burness, Timothy C.; Harper, Scott Finite groups, 2-generation and the uniform domination number, Israel J. Math., Volume 239 (2020) no. 1, pp. 271-367 | DOI | MR | Zbl

[15] Burness, Timothy C.; Liebeck, Martin W.; Shalev, Aner Base sizes for simple groups and a conjecture of Cameron, Proc. Lond. Math. Soc. (3), Volume 98 (2009) no. 1, pp. 116-162 | DOI | MR | Zbl

[16] Burness, Timothy C.; O’Brien, E. A.; Wilson, Robert A. Base sizes for sporadic simple groups, Israel J. Math., Volume 177 (2010), pp. 307-333 | DOI | MR | Zbl

[17] Burness, Timothy C.; Thomas, Adam R. Computations concerning the classification of extremely primitive groups http://seis.bristol.ac.uk/~tb13602/epcomp.pdf

[18] Burness, Timothy C.; Thomas, Adam R. The classification of extremely primitive groups, Int. Math. Res. Not. IMRN (2022) no. 13, pp. 10148-10248 | DOI | MR | Zbl

[19] Chen, Huye; Du, Shaofei On the Burness-Giudici conjecture (2020) | arXiv

[20] Chen, Jiyong; Huang, Hong Yi On valency problems of Saxl graphs, J. Group Theory, Volume 25 (2022) no. 3, pp. 543-577 | DOI | MR | Zbl

[21] Conway, John H.; Curtis, Robert T.; Norton, Simon P.; Parker, Richard A.; Wilson, Robert A. 𝔸𝕋𝕃𝔸𝕊 of finite groups, Oxford University Press, Eynsham, 1985, xxxiv+252 pages | MR

[22] Duyan, Hülya; Halasi, Zoltán; Maróti, Attila A proof of Pyber’s base size conjecture, Adv. Math., Volume 331 (2018), pp. 720-747 | DOI | MR | Zbl

[23] Faradžev, I. A.; Ivanov, A. A. Distance-transitive representations of groups G with PSL 2 (q)GPΓL 2 (q), European J. Combin., Volume 11 (1990) no. 4, pp. 347-356 | DOI | MR | Zbl

[24] Fawcett, Joanna B. The base size of a primitive diagonal group, J. Algebra, Volume 375 (2013), pp. 302-321 | DOI | MR | Zbl

[25] Fawcett, Joanna B. Bases of twisted wreath products, J. Algebra, Volume 607 (2022), pp. 247-271 | DOI | MR | Zbl

[26] Fawcett, Joanna B.; Müller, Jürgen; O’Brien, E. A.; Wilson, Robert A. Regular orbits of sporadic simple groups, J. Algebra, Volume 522 (2019), pp. 61-79 | DOI | MR | Zbl

[27] Fawcett, Joanna B.; O’Brien, Eamonn A.; Saxl, Jan Regular orbits of symmetric and alternating groups, J. Algebra, Volume 458 (2016), pp. 21-52 | DOI | MR | Zbl

[28] Kleidman, Peter; Liebeck, Martin The subgroup structure of the finite classical groups, London Mathematical Society Lecture Note Series, 129, Cambridge University Press, Cambridge, 1990, x+303 pages | DOI | MR

[29] Lee, Melissa Regular orbits of quasisimple linear groups I, J. Algebra, Volume 586 (2021), pp. 1122-1194 | DOI | MR | Zbl

[30] Lee, Melissa Regular orbits of quasisimple linear groups II, J. Algebra, Volume 586 (2021), pp. 643-717 | DOI | MR | Zbl

[31] Li, Cai Heng; Zhang, Hua The finite primitive groups with soluble stabilizers, and the edge-primitive s-arc transitive graphs, Proc. Lond. Math. Soc. (3), Volume 103 (2011) no. 3, pp. 441-472 | DOI | MR | Zbl

[32] Liebeck, Martin W.; Saxl, Jan; Seitz, Gary M. Subgroups of maximal rank in finite exceptional groups of Lie type, Proc. London Math. Soc. (3), Volume 65 (1992) no. 2, pp. 297-325 | DOI | MR | Zbl

[33] Liebeck, Martin W.; Shalev, Aner Simple groups, permutation groups, and probability, J. Amer. Math. Soc., Volume 12 (1999) no. 2, pp. 497-520 | DOI | MR | Zbl

[34] Liebeck, Martin W.; Shalev, Aner Bases of primitive permutation groups, Groups, combinatorics & geometry (Durham, 2001), World Sci. Publ., River Edge, NJ, 2003, pp. 147-154 | DOI | MR | Zbl

[35] Magaard, Kay; Waldecker, Rebecca Transitive permutation groups where nontrivial elements have at most two fixed points, J. Pure Appl. Algebra, Volume 219 (2015) no. 4, pp. 729-759 | DOI | MR | Zbl

[36] Magaard, Kay; Waldecker, Rebecca Transitive permutation groups with trivial four point stabilizers, J. Group Theory, Volume 18 (2015) no. 5, pp. 687-740 | DOI | MR | Zbl

[37] Pyber, László Asymptotic results for permutation groups, Groups and computation (New Brunswick, NJ, 1991) (DIMACS Ser. Discrete Math. Theoret. Comput. Sci.), Volume 11, Amer. Math. Soc., Providence, RI, 1993, pp. 197-219 | DOI | MR | Zbl

[38] Rosser, J. Barkley; Schoenfeld, Lowell Approximate formulas for some functions of prime numbers, Illinois J. Math., Volume 6 (1962), pp. 64-94 | MR | Zbl

[39] Seress, Ákos The minimal base size of primitive solvable permutation groups, J. London Math. Soc. (2), Volume 53 (1996) no. 2, pp. 243-255 | DOI | MR | Zbl

[40] Wilson, Robert A. Maximal subgroups of sporadic groups, Finite simple groups: thirty years of the atlas and beyond (Contemp. Math.), Volume 694, Amer. Math. Soc., Providence, RI, 2017, pp. 57-72 | DOI | MR | Zbl

[41] Wilson, Robert A. et al. A World-Wide-Web Atlas of finite group representations http://brauer.maths.qmul.ac.uk/Atlas/v3/

Cited by Sources: